I think we can all agree the opioid epidemic has become a crisis on the national level and knowing the signs of heroin overdose is as important as ever.
Opioid addiction can happen to anyone, prescription painkillers such as oxycodone and hydrocodone are prescribed to normal people, after surgery, injury, or for other condition-related severe pain.
In this article, we will discuss the signs of an opioid overdose, how to determine if an overdose is occurring and what you should and shouldn’t do if you believe an overdose is taking place.
Ohio’s Opioid Epidemic
Ohio is in the midst of a devastating opioid epidemic, with rates of addiction to heroin and synthetic opioids alike increasing rapidly, and deaths from overdose on the rise as well.
Fentanyl, the synthetic opioid that caused the death of the pop star Prince and rapper Mac Miller, is far stronger than heroin or morphine and has been a major contributing factor to the worsening of the issue in general, as well as in Ohio specifically.
Knowing the Signs of Opioid Overdose
One important way in which citizens can combat the opioid epidemic is to know the signs of an opioid overdose so they can call for help if they encounter someone in need of medical attention. These drugs affect several major organ systems, but most visibly, the cardiovascular system and the brain.
What this means is that the easiest symptoms or signs of overdose to recognize deal with parts of the body which are directly controlled by the heart and brain.
Effects of overdose include:
• Respiratory depression
• Blue-tinged lips and/or fingernails
• Weakened pulse
• Contracted pupils
• Extreme drowsiness
• Loss of consciousness
Closer examination may reveal:
• Dry mouth,
• Low blood pressure
• Digestive troubles.
Since all opioids are central nervous system depressants, those who have used multiple substances in that category are at an elevated risk. People who have been drinking alcohol, taking benzodiazepines, barbiturates, or using other opioids in combination with heroin are much more likely to overdose, so determining if these factors are in play is key. When someone has overdosed, every minute and every bit of information counts.
What To Do During an Opioid Overdose
If you determine someone may be having an opioid or heroin overdose there are important steps you must take and important things you MUST avoid doing.
Click our post below to see the 10 Dos and Don’ts when responding to an Opioid Overdose.
Opioid Overdose Treatment and Opioid Addiction Recovery
Patients who have overdosed on opioids are treated in the short term with Naloxone, an acute opioid antagonist which inhibits the action of opioids in the brain. In the longer term, drugs like suboxone have been shown to be extremely helpful for those battling opioid addiction because they reduce cravings and other physical symptoms of withdrawal. With a safe, medical detox and proper continuing treatment, many people who experience opioid addiction are able to free themselves from chemical dependency. Seeking treatment early increases the chances it will be successful, and under the Affordable Care Act, most insurance plans cover treatment.
Addiction Outreach Clinic is Here to Help
The drug addiction specialists at Addiction Outreach Clinic (AOC) have years of training in identifying and treating opioid addiction. Our opioid addiction treatment program starts with a medical assessment and includes Suboxone® medication-assisted treatment to prevent cravings and withdrawal symptoms. We combine medication with a once-a-month behavioral counseling session to support our patients’ recovery efforts and help them get their lives back.
Whether treatment is for you, a family member or a friend, we are happy to speak with you about our outpatient drug treatment program, and how AOC can help patients with their opioid addiction recovery. Since 2007, AOC has helped thousands of patients on their path to recovery.